## **RESILIENT MARRIAGE 201 – BRIDGE WORKSHOP**

The Bridge, our premier conflict resolution tool, is based on Biblical relational principles. After hundreds of hours working with couples, we've found that people tend to fight head-to-head but healing only happens heart-to-heart. Like an iceberg, there's much more below the waterline of conflict than what is readily seen. We call what's initially seen the portion "above the waterline." There is much more below the waterline that we can see without underwater exploration. Like a scuba diver, we will only be willing to dive below the waterline to the heart-to-heart place where healing occurs if we believe it is safe. Like scuba gear, the Bridge structure provides that safety.

"Some assembly-required" projects often have many parts. Identifying and separating parts and following an orderly step-by-step process is necessary to bring order out of chaos and create the desired outcome. Likewise, the Bridge helps us identify and separate the many aspects of relational conflict, bring order out of chaos, and create the desired outcomes: healing, increased resilience and a relationship that glorifies God.

The Bridge is comprised of the following elements: reaching agreement on what really happened, naming feelings, confronting our judgements and interpretations of another's motives and actions, humbly owning of our part in the relational distress, identifying our deeper fears and desires, understanding the history that makes a conflict more painful, making one reasonable request that, if honored, would move the relational needle in a positive direction, responding to our partner's courageous work in the Bridge process with empathy, love and grace, brainstorming solutions and finally agreeing upon a strategy to proactively begin to Bridge any remaining gap between us.

## THE BRIDGE WORKSHOP IS INTERACTIVE. THE PROCESS FOR TEACHING EACH CONCEPT IS:

- We provide a brief introduction of each concept.
- The concept is modeled by real-life examples (our own, or videos of couples with whom we have worked)
- Participants learn experientially through personal reflection, practice and/or discussion with spouse or as a group at their table. Participants will never be asked to share personal relational struggles/difficulties with people other than their spouse (unless they choose to ask for help).

Couples are asked to come to the workshop prepared to "Bridge" one of their own previously agreed-upon, low-level conflicts, (a 2 or 3 on a scale of 1-10). We will guide them step by-step through the process of resolving their conflict using The Bridge. \*\*NOTE: creating safety for all is a primary concern so couples will never be asked to share relational struggles or difficulties with anyone other than their spouse.

Because couples will be working on real conflicts, the Bridge workshop requires that we virtually train leaders from the host church in advance. These trained leaders will not serve as counselor or therapist--their role is simply to provide support as needed by 1. Clarifying instructions if a couple is confused, 2. Asking helpful questions that we provided in advance, 3. Pointing individuals back to resources (also provided) and 4. Praying with an individual or couple if that is welcome.

Leader Training takes approximately 7-8 hours plus a 2-hour Private Bridge Session with us to Bridge one of each leader couple's own conflicts. Our philosophy is "leaders go first." Experiencing a Bridge with us first-hand grows empathy and understanding and will help equip Leaders to better support others at the workshop.

Our workshops are media intensive with large slide decks and numerous video clips so tech support will be needed.

## **SAMPLE WORKSHOP TIMELINE:**

- 8:10 Sound Check (approximately 10 minutes)
- 8:20 Prayer time (5-10 minutes)
- 8:30 Event start time. Participants arrive for childcare check-in, a snack/light breakfast, connection time (15 minutes)
- 8:45 Live worship or extended connection time while recorded worship music plays (10 minutes)
- 8:55 Pastor or event leader welcomes group, introduces us and prays (5 minutes)
- 9:00 Session 1 teaching segment (3 hours)
- 12:00 Lunch (45 minutes)
- 12:45 Session 2 teaching segment (2 hours 15 minutes)
- 3:00 Workshop Ends